Alert archive / Illinois / Winter Storm Watches in 2026
Winter Storm Watch 2, NWS St. Louis, MO
NWS St. Louis, MO issued this winter storm watch at Jan 22, 2026, 1:15 PM CST for 5 counties in Missouri; 6 counties in Illinois. It took effect at Jan 24, 2026, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 22, 2026, 1:15 PM CST (19:15 UTC)
- In effect from
- Jan 24, 2026, 12:00 AM CST
- Expired
- Jan 23, 2026, 2:24 AM CST
- In force
- Issued by
- NWS St. Louis, MO
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Audrain County, MO, Lincoln County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 69 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this winter storm watch went out at Jan 22, 11:17 AM CST, 1 hour 58 minutes earlier. Its key messages:
- Accumulating snow is expected Saturday into Sunday, particularly along and south of I-70 where a Winter Storm Watch is in effect.
- Dangerously cold weather is expected beginning tonight into Saturday with Cold Weather Advisories in effect.
Area forecast discussion, Jan 22, 11:17 AM CST, 1 hour 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1117 AM CST Thu Jan 22 2026
.KEY MESSAGES...
- Accumulating snow is expected Saturday into Sunday, particularly along
and south of I-70 where a Winter Storm Watch is in effect.
- Dangerously cold weather is expected beginning tonight into
Saturday with Cold Weather Advisories in effect.
&&
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 351 AM CST Thu Jan 22 2026
Latest surface analysis is showing that a cold front has moved
southeast of the CWA early this morning with a surface high centered
over central Missouri bringing relatively calm winds over the area.
With mainly clear skies over the area, temperatures have fallen in
the the teens and 20s early this morning. Highs will be slightly
cooler today behind the front. A second front along the Canadian
border will move across the area tonight causing winds to shift out
of the north bringing a the well advertised rush of bitterly cold
air into Missouri and Illinois. Lows tonight will drop into the
single digits and teens with some below zero values in the far
north. I do expect a strong pressure gradient behind the front
ahead of the strong surface anticyclone dropping south out of Canada
which will set up below zero wind chills late tonight into Saturday
over much of CWA. At this point, have gone ahead and issued a Cold
Weather Advisory from 3 AM tonight until Noon Saturday for wind
chills between -10 and -25 for parts of central and northeast
Missouri into west central Illinois. Have also gone ahead an issued
a Cold Weather Advisory for the rest of the CWA late Friday night
and Saturday morning when actual lows will drop to between -5 and +5
forcing wind chills below -10 areawide.
Britt
&&
.LONG TERM... (Friday Night through Wednesday)
Issued at 351 AM CST Thu Jan 22 2026
I have added the rest of the I-70 counties in Missouri in the Winter
Storm Watch this weekend as there continues to be a slight northward
trend with this weekends system. The NBM is now showing 60-90%
PoPs Saturday/Saturday night over much of the CWA which is higher
and farther north than 24 hours ago. Likewise, the trend in the
LREF members are showing the same upward trend with mean value
around 4-5" along I-70 with lesser amounts to north and 6-8" over
southeast Missouri with 10:1 ratios, whereas this storm will have
ratios anywhere from 12:1 to 18:1. There is still a notable spread
with the 25th/75th percentiles showing about 3"+ spread from this.
The snow will take some time to start as it will have to over some
the dry air, though strong low-mid level frontogenesis has a
tendency to overcome this. As previously mentioned, the
deterministic models are hinting at two waves, one late Friday night
into Saturday with warm air advection and another on Saturday night
into Sunday with the deformation zone. The snow is expected to end
by Sunday night as the upper trough lifts out of the area.
Next week looks mainly dry at this point but staying below normal.
With a fresh snow cover, current forecast temperatures may be too
warm.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1116 AM CST Thu Jan 22 2026
Dry and VFR flight conditions are expected to continue through this
TAF period at all terminals. A cold front will enter the area late
this evening with winds veering to northerly and increasing.
Northerly winds sustained 12 to 17 kt, gusting 20 to 25 kt will
persist through the day on Friday.
Pfahler
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Cold Weather Advisory from 3 AM Friday to noon CST Saturday for
Audrain MO-Callaway MO-Knox MO-Lewis MO-Lincoln MO-Marion
MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby MO-
Warren MO.
Cold Weather Advisory from midnight Friday night to noon CST
Saturday for Boone MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Madison MO-Moniteau MO-
Osage MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington MO.
Winter Storm Watch from late Friday night through Sunday morning
for Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Cold Weather Advisory from 3 AM Friday to noon CST Saturday for
Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-Macoupin
IL-Montgomery IL-Pike IL.
Cold Weather Advisory from midnight Friday night to noon CST
Saturday for Bond IL-Clinton IL-Fayette IL-Madison IL-
Marion IL-Monroe IL-Randolph IL-Saint Clair IL-Washington
IL.
Winter Storm Watch from late Friday night through Sunday morning
for Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-
Monroe IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jan 22, 4:12 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 412 AM CST Thu Jan 22 2026 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 412 AM CST Thu Jan 22 2026 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Wind chills are expected to fall to 10 to 25 below zero over parts of central and northeast Missouri as well as west central Illinois late tonight where a Cold Weather Advisory has been issued. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Accumulating snow is likely over much of the area this weekend. A Winter Storm Watch is in effect along and south of I-70 late Friday night into Sunday Morning. Wind chills are expected to fall to 10 below zero across the entire area late Friday night and Saturday morning when a Cold Weather Advisory has been issued. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 2:29 AM CST | Cold Weather Advisory | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more | 58 hr |
| Jan 22, 1:15 PM CST | Winter Storm Warning | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 18 more | 3 days |
Nearby
Winter Storm Watches in Illinois, 2026Winter Storm Watches in Missouri, 2026Every winter storm watch in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.